MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 LT 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 LT 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74027281
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Deformity/ Disfigurement (2360); Swelling/ Edema (4577); Joint effusion (4849)
Date of Event 02/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, after a left tka surgery had been performed on (b)(6) 2014, due to osteoarthritis, the patient experienced pain and swelling.Bilateral knee aspiration an steroid injection was conducted several times.Bone scans confirmed large joint effusion and patellar maltracking, for which, on (b)(6) 2018, bilateral knee release was performed to address this kneecap positioning problem.In addition, it was later confirmed that the journey ii 9mm polyethylene insert broke off.This component was floating around along with plastic fragments for an undetermined amount of time.This adverse event was solved by performing a revision surgery on (b)(6) 2024, in which the insert was removed and replaced with one size larger.Patient's outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photograph was reviewed, and revealed that the device is fractured along the post.The clinical/medical investigation concluded that, a clinical root cause could not be determined.The provided x-rays confirm the report.However, no x-rays images or reports were not provided from 2018 thru 2024, for evaluation or comparison.The undated, unlabeled photo of the insert with the broken post confirms the breakage, consequently, the definitive clinical root cause of the reported adverse event could not be determined.We cannot rule out a possible trauma, the patient¿s age, history of osteoarthritis, neuropathy, gout, bone quality, alcohol usage, activity level as contributory factors.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture ultra-high-molecular-weight polyethylene bar stock.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B5 (describe event or problem) and h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that, after a left tka surgery had been performed on (b)(6) 2014 due to osteoarthritis, the patient experienced pain and swelling.Bilateral knee aspiration an steroid injection was conducted several times.Bone scans confirmed large joint effusion and patellar maltracking, for which, on (b)(6) 2018, bilateral knee release was performed to address this kneecap positioning problem.In addition, it was later confirmed that the jrny ii bcs xlpe art isrt sz 7-8 lt 9mm broke off.This component was floating around along with plastic fragments for an undetermined amount of time.This adverse event was solved by performing a revision surgery on (b)(6) 2024, in which the insert was removed and replaced with one size larger.Patient's outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photograph was reviewed and revealed that the device is fractured along the post.The clinical/medical investigation concluded that, the undated, unlabeled photo of the insert with the broken post confirms the breakage, consequently, the definitive clinical root cause of the reported adverse event could not be determined.We cannot rule out a possible trauma, the patient¿s age, history of osteoarthritis, neuropathy, gout, bone quality, alcohol usage, activity level as contributory factors.The patient impact beyond the reported instability, pain, swelling, clicking, revision, and expected transient post-op convalescence period cannot be determined since the patient¿s outcome is unknown.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture ultra-high-molecular-weight polyethylene bar stock.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II BCS XLPE ART ISRT SZ 7-8 LT 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19052088
Report Number1020279-2024-00682
Device Sequence Number12792361
Product Code JWH
UDI-Device Identifier00885556178317
UDI-Public00885556178317
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74027281
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2024
Supplement Date Received by Manufacturer04/05/2024
05/24/2024
Not provided
Initial Report FDA Received Date04/05/2024
Supplement Report FDA Received Date04/16/2024
05/27/2024
11/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GNS II RSRF PAT35MM (PN: (B)(4).; JRNY TIB BASE LT SZ 8 (PN:(B)(4).; JRNYII BCS FEM OX LT SZ8 (PN:(B)(4).
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient Age78 YR
Patient SexMale
Patient Weight93 KG